LIFE-THREATENING hypersensitivity after administration of sulindac has not been reported, to our knowledge, although fatal reactions have been reported to other nonsteroidal anti-inflammatory drugs.1,2 We believe the following case represents a severe hypersensitivity reaction.
Report of a Case
An 18-year-old man was seen with acute polyarthritis and fever on Feb 25, 1979. Investigation showed evidence of viral or bacterial infection. History and physical examination findings were consistent with rheumatoid arthritis. Rheumatoid factor was positive at 1:320 and antinuclear antibodies positive at 1:80 with a nucleolar pattern. The ESR was 65 mm/hr. A tentative diagnosis of rheumatoid arthritis was made, and treatment was started with a combination of aspirin, magnesium hydroxide, and dried aluminum hydroxide gel (Ascriptin). Although his joint disease improved and fever resolved, epigastric pain developed that was unrelieved by antacids. On June 11, Ascriptin therapy was discontinued, and treatment was started with sulindac, 150 mg twice a
Smith FE, Lindberg PJ. Life-threatening Hypersensitivity to Sulindac. JAMA. 1980;244(3):269–270. doi:10.1001/jama.1980.03310030045026
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: